Acetaminophen and ibuprofen are over-the-counter painkillers. Acetaminophen helps relieve pain and fever. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that can help reduce pain and inflammation.
People may take acetaminophen to ease the symptoms of cold and flu.
People may take ibuprofen for body aches, headaches, or chronic health conditions, such as arthritis or lupus.
This article will discuss if people can safely take these over-the-counter (OTC) drugs together, the recommended dosages, and potential side effects.
People can safely take acetaminophen and ibuprofen together.
Research has shown that it is safe to take acetaminophen and ibuprofen on their own or together for short-term use, as long as people follow the correct dosage.
OTC drugs containing acetaminophen include:
OTC drugs containing ibuprofen include:
- Midol IB
People may take both acetaminophen and ibuprofen if they have chronic or severe pain. However, they should talk to a doctor before doing so.
Dosages for acetaminophen and ibuprofen for infants and children will depend on their age and weight.
Anyone considering giving either of these OTC medications to a child must always consult a doctor beforehand if the child is 2 years of age or younger.
A person can follow instruction labels carefully or consult a pharmacist if they are unsure about the correct dosage.
Adults should follow the instructions of the particular medication they are taking.
In a single dose, the maximum amount of acetaminophen an adult can take is 1,000 milligrams (mg). A person should not take more than 4,000mg in 24 hours.
According to the National Health Service (NHS), the typical dose is 1 or 2 tablets of 500 mg up to four times a day. A person should leave at least 4 hours between each dose.
Those with chronic pain, which may need higher doses of acetaminophen, can check with their doctor first.
Dosage can vary, depending on the product type. People should always follow instructions on the label and consult their pharmacist or doctor if they are unsure.
An adult can take OTC doses of 800–1,200 milligrams per day (mg/day) to treat minor pain, including:
- muscle aches
- menstrual cramps
If a doctor prescribes ibuprofen, a person can typically take 1,800–2,400 mg/day to treat:
- rheumatoid arthritis
- ankylosing spondylitis
A pediatric patient can take 2–10 milligrams per kilogram (mg/kg) every 6–8 hours to treat pain and fever.
Adults should not take ibuprofen tablets for more than 10 days, or any gel form of ibuprofen for more than 2 weeks, without talking to their doctor first.
Both ibuprofen and acetaminophen have side effects.
A person should seek medical help if they experience:
- blood in their vomit
- black colored stool
- symptoms of anemia, such as shortness of breath, pale skin, or exhaustion
People with liver conditions should avoid taking acetaminophen. This is because the liver breaks it down, and it can cause liver disease.
The U.S. Food and Drug Administration (FDA) warns that acetaminophen can cause rare but dangerous reactions of the skin. Skin reaction symptoms include:
- the top layer of the skin coming away
Stevens-Johnson Syndrome is an extremely rare but potentially life threatening condition that results in the top layer of skin separating from the layer beneath. Some experts, including the FDA, have associated it with taking certain medications, including acetaminophen and ibuprofen.
Some research has highlighted gastrointestinal concerns with chronic use of acetaminophen, and people should discuss these with their doctor.
Ibuprofen can increase the risk of strokes and heart attacks. Those who have cardiovascular disease are at a higher risk.
Ibuprofen may also cause damage to the kidneys. People with existing kidney conditions may need to consult their doctor before taking ibuprofen.
Taking ibuprofen daily over a long time may irritate the stomach and intestines, or increase the risk for gastrointestinal problems. Issues may range from an upset stomach to stomach bleeding or ulcers.
For this reason, people should take ibuprofen with food to avoid any stomach upsets.
Other possible side effects of ibuprofen include:
- heart problems
- swelling of hands, feet, and lower legs, due to fluid retention
- allergic reactions
- skin reactions, which can be very serious (see above)
For those taking ibuprofen for chronic conditions, proton pump inhibitors may help reduce these risks.
Taking both together together
Taking acetaminophen and ibuprofen together can cause the same side effects people may experience by taking one or the other.
There are currently no reports of negative side effects from combining both acetaminophen and ibuprofen within safe doses.
Benefits of acetaminophen and ibuprofen include:
Acetaminophen does not typically aggravate the lining of the stomach or the intestines in the way that NSAIDs can.
This means acetaminophen may be suitable for people who have health conditions that affect the stomach or intestines.
Side effects of acetaminophen are rare when people take the correct dosage.
It takes a larger dose of ibuprofen than acetaminophen to cause an overdose. Consequently, there is less risk of accidentally taking too much ibuprofen than acetaminophen.
Ibuprofen has less risk than some other NSAIDs of causing stomach issues. This is because the drug is a fast pain reliever, and so it does not need to stay in the body for longer than necessary.
Benefits when taken together
Combining acetaminophen with ibuprofen may provide greater pain relief than using one or the other on their own.
Taking medication that combines both drugs may also make it easier and simpler for people to stick to correct timings and dosage.
Acetaminophen and ibuprofen are safe to take together for most people. Possible risks of combining the two include taking more than the recommended dosage by accident.
Acetaminophen and ibuprofen are present in a range of pain relief, cold, and flu medications. Their presence in these OTC products can make it easy to take more than necessary by accident.
People should take care to read medication labels to check which drugs each product contains. Carefully checking the dose of acetaminophen and ibuprofen in each product can help avoid an accidental overdose.
Symptoms of an acetaminophen overdose include the following:
- nausea and vomiting
- stomach pain
- loss of appetite
- dark urine
- yellowing of the skin and eyes
Symptoms of an ibuprofen overdose include the following:
- nausea and vomiting
- stomach pain
- tiredness or feeling sleepy
- blood in vomit
- black feces
- ringing in ears
- difficulty breathing
- unusual change in heart rate
Certain medications interact with other drugs and can cause negative side effects. People should check with a doctor before taking acetaminophen or ibuprofen if they are taking any of the following:
- medication for epilepsy
- medication for tuberculosis
- blood thinners
- any other NSAIDs, as this can cause an overdose
- blood thinners
- aldosterone antagonists
- direct renin inhibitors
- some antidepressants
People should stop using medication and see a doctor straightaway if they notice any of the following during or after taking acetaminophen or ibuprofen:
- skin rash or other reaction of the skin
- yellowing of the skin or eyes
- severe abdominal pain
- chest or throat feels tight or constricted
- difficulty breathing
People should also check with their doctor before taking acetaminophen or ibuprofen if they currently have, or have a history of any of the following:
- liver problems
- kidney problems
- stomach problems
- inflammatory bowel disease, including Crohn’s disease or ulcerative colitis
- cardiovascular problems, including high blood pressure or history of stroke or heart attack
- regularly consuming more than 14 units of alcohol a week
- any allergic reactions to acetaminophen or ibuprofen
People can also check with a doctor if they are taking other medications that may interact, such as blood thinners or corticosteroids.
Pregnant women, or women who are trying to get pregnant, should consult with their doctor before taking acetaminophen or ibuprofen.
Acetaminophen and ibuprofen are safe to take together within the recommended dosage.
People with any existing health conditions or taking other medications may need to check with a doctor first.
If people think they have taken an overdose, or have any severe side effects from taking either medication, they should seek medical help immediately.